If you or a loved one are struggling with addiction or mental health, we can help. Request a call.

"*" indicates required fields

What Kind of Drug is My Loved One Using if They are Nodding Off?

(781) 622-9190
What Kind of Drug is My Loved One Using if They are Nodding Off

When someone you love starts abusing drugs, you may notice a handful of concerning signs and symptoms. A common symptom of drug abuse that doesn’t get talked about very often is something known as “nodding off” or “being on the nod.”

At first glance, nodding off can seem harmless, because it may just look like someone is tired and having trouble staying awake. But in reality, nodding on drugs like heroin or other opioids is more than just drowsiness. It can be serious and dangerous.

What Does it Mean if a Person is “Nodding Off”?

Nodding off (also described as “nodding out”) is best explained as drifting in and out of consciousness after using drugs belonging to the class of central nervous system (CNS) depressants. It looks like falling asleep while sitting up or standing. A person may be awake and conscious one moment, then suddenly close their eyes, lean their head forward or to the side, and become momentarily unresponsive. The person may jolt awake quickly when responding to external stimuli, then go back into a state of semi-consciousness or unconsciousness.

The main difference between having trouble staying awake during a meeting or during class vs nodding is that nodding is drug-induced while the other circumstances are induced by boredom. People who are nodding off may also mumble, say strings of words that don’t make sense, or be completely silent.

Nodding occurs when someone takes a dose of depressant drugs that are high enough to make them fall asleep or lose full consciousness without making them pass out or lose consciousness completely. In some cases, it can be a sign of overdose. Nodding off means a person has taken so many CNS-depressant drugs that their body is no longer able to keep up with the effects. It may also mean a person is struggling with addiction.

What Drugs Cause Nodding?

While any drug belonging to the depressant class (including benzodiazepines and tranquilizers) can cause nodding, the primary type of drug that causes this is opioids. Opioids are a class of drugs that are derived from opium, a substance found in the seed pod of the Opium poppy plant. Opioids are prescribed to treat pain, but they can also be highly addictive.

Examples of opioids that may cause people to “go on the nod” include:

People start nodding off when their bodies can no longer keep up with the sedating effects of opioids. For example, movies often depict people using heroin by showing them shooting up and then nodding off on heroin shortly afterward.

Is Nodding Off on Drugs Dangerous?

Drifting in and out of consciousness because of drugs or experiencing extreme drowsiness is certainly something to be concerned about. It is a sign that you or someone you love has taken too much. Taking too many opioids means your heart rate may slow down as well as your respiration, resulting in reduced blood oxygen levels. Low blood oxygen, especially on multiple or regular occasions, can deprive the brain and other organs of what they need to function properly. Chronic opioid abuse may lead to a variety of health problems including cardiovascular complications, infections, disordered breathing, and more.

Nodding out, particularly while driving, operating large machinery, or working in high-risk environments can increase the risk of accidents and injuries. Nodding while driving can be just as dangerous or more than drunk driving because you essentially close your eyes and fall asleep for a few moments.

Nodding off on heroin and other drugs becomes even more dangerous as your tolerance increases because you have to continue increasing your dose to feel the same effects as before. As a result, you can easily be trying to nod off, but end up experiencing a life-threatening overdose. In fact, many addiction specialists and first responders consider nodding off to be a sign of opioid overdose.

Drug My Loved One is Using if They are Nodding Off

Get The Care You Need and Deserve

Woburn Wellness Addiction Treatment is a leader in the addiction treatment field, with proven success in facilitating long-term recovery. Our team of top clinical & medical experts specializes in treating addiction coupled with mental illness, ensuring that each person receives individualized care. Call us – we’re available 24/day, 7 days/week.

(781) 622-9190

Signs of an Overdose of Heroin or Other Opioids

Similar to nodding, opioid overdose slows down your central nervous system, but to a much greater degree. A person who is nodding off may not be overdosing if they are responsive and still breathing, but nodding is a symptom that can be present during an overdose.

Additional signs of a heroin/opioid overdose include:

  • Pale skin
  • Blue-ish colored lips and fingernails
  • Unresponsiveness
  • Limp body
  • Shallow or labored breathing
  • Slowed or stopped breathing
  • Weak heartbeat
  • Low blood pressure
  • Vomiting, gurgling, or gasping noises
  • Coma
  • Death

If you suspect someone is overdosing on opioids, immediately call 911 and administer naloxone if you have it.

Signs of Opioid Abuse and Addiction

Nodding out is just one sign of opioid addiction. If someone you love is abusing or addicted to opioids, you may recognize other signs, as well. Common signs of opioid abuse and addiction include:

  • Physical signs such as small, pinpoint pupils, flushed skin, and increased itching
  • Hiding drug paraphernalia such as cut straws, lighters, and aluminum foil, spoons with burn marks on the bottom, or syringes
  • Changes in mood, behavior, social circles, and sleeping patterns
  • Spending excess time and money on opioid use
  • Needing to use larger doses of opioids to feel the same effects as before
  • Developing opioid withdrawal symptoms if they miss a dose

If any of these symptoms are present, it is essential to seek professional help immediately. The team at our New England recovery center will provide safe and effective treatment that will help you achieve sobriety and long-term recovery.

Get Help Now

Find Help Now

If you or someone you love is addicted to heroin or other opioids, it’s time to get help. Woburn Wellness Addiction Treatment in Massachusetts offers comprehensive addiction treatment that includes multiple levels of care, evidence-based practices, and passionate, certified addiction specialists who provide each client with the individual attention they deserve. To learn more about opioid addiction or to discuss your treatment options, please contact us today.

References:

  1. https://nida.nih.gov/publications/drugfacts/prescription-cns-depressants
  2. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4952630/
  3. https://www.ncbi.nlm.nih.gov/books/NBK470415/
Verify insurance
Addiction treatment specialist

Medically Reviewed By

Inessa Maloney, MS, LMHC Clinical Director
Learn about Inessa Maloney

Inessa Maloney, MS, LMHC has been dedicated to the mental health and substance abuse field for a decade, providing her expertise to guarantee quality and accuracy.

  • Specializes in outpatient services with a focus on substance abuse
  • Expertise in reality-based therapy, CBT/DBT, and motivational interviewing
  • Holds a Master’s Degree in Professional Counseling
Check Your Insurance Coverage

"*" indicates required fields

Step 1 of 4

Begin The Journey To Lasting Recovery

We believe everyone struggling with substance use disorder deserves the treatment they need. Our team is here to help you every step of the way.

"*" indicates required fields